Alert archive / Nevada / Flash Flood Warnings in 2023
Flash Flood Warning 94, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2023, 1:38 AM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It was in force for 5 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2023, 1:38 AM PDT (08:38 UTC)
- Expired
- Sep 1, 2023, 6:45 AM PDT
- In force
- 5 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 3:55 AM PDT | FLASH FLOOD | 1 Nw Golden Valley, AZ | Legend Ranch Road was closed from Highway 93 to Burro Drive. |
| Sep 1, 3:55 AM PDT | FLASH FLOOD | 1 Nw Golden Valley, AZ | Legend Ranch Road was closed from Highway 93 to Burro Drive. |
| Sep 1, 4:00 AM PDT | FLASH FLOOD | 5 Ssw Golden Valley, AZ | Chino Dr was closed from Milky Way Rd to Estrella Rd, Egar Rd was closed from Agua Fria Dr to Chinle Dr, and Shinarump Dr was closed from Garnet Rd to Aztec Rd. Reports came in between 0400 and 0500. |
| Sep 1, 4:00 AM PDT | FLASH FLOOD | 5 Ssw Golden Valley, AZ | Chino Dr was closed from Milky Way Rd to Estrella Rd, Egar Rd was closed from Agua Fria Dr to Chinle Dr, and Shinarump Dr was closed from Garnet Rd to Aztec Rd. Reports came in between 0400 and 0500. |
| Sep 1, 5:10 AM PDT | FLASH FLOOD | 14 Nw Valentine, AZ | Antares Road was closed from Pierce Ferry Road to California Drive. |
| Sep 1, 5:10 AM PDT | FLASH FLOOD | 14 Nw Valentine, AZ | Antares Road was closed from Pierce Ferry Road to California Drive. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 137 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 8.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3751 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715
WGUS55 KVEF 010838
FFWVEF
AZC015-CAC071-NVC003-011145-
/O.NEW.KVEF.FF.W.0094.230901T0838Z-230901T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
138 AM PDT Fri Sep 1 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
San Bernardino County in southern California...
South Central Clark County in southern Nevada...
* Until 445 AM MST /445 AM PDT/.
* At 138 AM MST /138 AM PDT/, Doppler radar and automated rain
gauges indicated thunderstorms producing very heavy rain across a
large are of central Mohave County. The expected rainfall rate is
1 to 2 inches in 1 hour. Flash flooding is already occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Bullhead City, Kingman, Laughlin, Katherine Landing, Yucca,
Topock, Golden Valley, Chloride, Windy Point Campground, New
Kingman-Butler, Packsaddle Campground, Oatman, Dolan Springs,
Hualapai Mountain Park, Wild Cow Campground, Dw Ranch Road,
Mesquite Creek, Mojave Ranch Estates, Mohave Valley and Cottonwood
Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3536 11471 3557 11469 3571 11448 3584 11420
3589 11391 3582 11394 3569 11388 3552 11374
3539 11379 3530 11380 3513 11382 3511 11373
3500 11374 3495 11376 3466 11420 3461 11446
3473 11451 3492 11459
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
BKP3 follow-up statements
169
WGUS55 KVEF 011037
FFWVEF
AZC015-CAC071-NVC003-011245-
/O.EXT.KVEF.FF.W.0094.000000T0000Z-230901T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
337 AM PDT Fri Sep 1 2023
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
San Bernardino County in southern California...
South Central Clark County in southern Nevada...
* Until 545 AM MST /545 AM PDT/.
* At 337 AM MST /337 AM PDT/, Very heavy rainfall occurred over most
of central Mohave County since 130 am MST. Over 2 inches fell at
the Hualapai Mountain Park and 1 to 2 inches in Golden Valley.
This water will take sometime to runoff through the area washes,
therefore the flash flood warning has been extended through 545 am
MST/PDT. Flash flooding is occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Bullhead City, Kingman, Laughlin, Katherine Landing, Yucca,
Topock, Golden Valley, Chloride, Windy Point Campground, New
Kingman-Butler, Packsaddle Campground, Oatman, Dolan Springs,
Hualapai Mountain Park, Wild Cow Campground, Dw Ranch Road,
Mesquite Creek, Mojave Ranch Estates, Mohave Valley and Cottonwood
Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3536 11471 3557 11469 3571 11448 3584 11420
3589 11391 3582 11394 3569 11388 3552 11374
3539 11379 3530 11380 3513 11382 3511 11373
3500 11374 3495 11376 3466 11420 3461 11446
3473 11451 3492 11459
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP749
WGUS55 KVEF 011215
FFWVEF
AZC015-CAC071-NVC003-011345-
/O.EXT.KVEF.FF.W.0094.000000T0000Z-230901T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
515 AM PDT Fri Sep 1 2023
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
San Bernardino County in southern California...
South Central Clark County in southern Nevada...
* Until 645 AM MST /645 AM PDT/.
* At 515 AM MST /515 AM PDT/, Very heavy rainfall occurred over most
of central Mohave County since 130 am MST. Over 2 inches fell at
the Hualapai Mountain Park and 1 to 2 inches in Golden Valley.
This water will take sometime to runoff through the area washes,
therefore the flash flood warning has been extended through 645 am
MST/PDT. Flash flooding is occurring.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Bullhead City, Kingman, Laughlin, Katherine Landing, Yucca,
Topock, Golden Valley, Chloride, Windy Point Campground, New
Kingman-Butler, Packsaddle Campground, Oatman, Dolan Springs,
Hualapai Mountain Park, Wild Cow Campground, Dw Ranch Road,
Mesquite Creek, Mojave Ranch Estates, Mohave Valley and Cottonwood
Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3536 11471 3557 11469 3571 11448 3584 11420
3589 11391 3582 11394 3569 11388 3552 11374
3539 11379 3530 11380 3513 11382 3511 11373
3500 11374 3495 11376 3466 11420 3461 11446
3473 11451 3492 11459
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP153
WGUS75 KVEF 011336
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
636 AM PDT Fri Sep 1 2023
AZC015-CAC071-NVC003-011346-
/O.EXP.KVEF.FF.W.0094.000000T0000Z-230901T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
636 AM MST Fri Sep 1 2023 /636 AM PDT Fri Sep 1 2023/
...FLASH FLOOD WARNING WILL EXPIRE AT 645 AM MST/645 AM PDT/ THIS
MORNING FOR SOUTHWESTERN MOHAVE, SAN BERNARDINO AND SOUTH CENTRAL
CLARK COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM MST Sunday/1200 AM PDT
Sunday for portions of northwest Arizona, southeast California and
southern Nevada.
LAT...LON 3536 11471 3557 11469 3571 11448 3584 11420
3589 11391 3582 11394 3569 11388 3552 11374
3539 11379 3530 11380 3513 11382 3511 11373
3500 11374 3495 11376 3466 11420 3461 11446
3473 11451 3492 11459
$$
BKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 8:40 PM PDT, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 31, 8:40 PM PDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 840 PM PDT Thu Aug 31 2023 .SYNOPSIS...An area of low pressure to our west will pull monsoonal moisture into our area through Sunday. Scattered thunderstorms are expected each day across Mohave, Clark, and Lincoln Counties. These storms will pose a flash flood threat, greatest Friday and Saturday, and a marginal severe wind threat. Gusty winds will also accompany this system, strongest of Inyo, Nye, and Esmeralda Counties. By Monday, the area dries out and gets to enjoy below-normal temperatures. && .UPDATE...There are a few pockets of isolated convective activity near the Interstate 15 corridor extending from Littlefield down towards the Mojave National Preserve. Over the past hour we have observed a downward trend in this convection. However, an outflow boundary propagating to the east will have the potential to kick off new convection in Mohave County as it moves through. Expected hazards with these storms include gusty winds, frequent lightning, small hail, and heavy rain. High resolution models continue to show the potential for the complex currently located south of the Phoenix metro area to push into our area from the southeast. Currently, guidance has this system pushing into southeastern Mohave County around midnight and gradually moving northwest across the area. Should this system hold together, there is the potential that it may reach the Las Vegas Valley around 4:00 am. Outside of overnight/early morning convection, another round of afternoon convection is expected for the eastern portions of the forecast area tomorrow afternoon. The hazards with these storms remain the same as the aforementioned hazards, with the addition of an increased flash flood risk due to increasing moisture. && .SHORT TERM...Today through Saturday. An active couple of days are anticipated across the region, with gradient wind impacts possible in our northwestern areas and rain/flood impacts likely in the eastern half of the CWA. Let's start with the wind. A closed low over the PacNW is forecast to drop south and deepen off the northern California coast. As this occurs, the surface pressure gradient tightens and south-southwest winds increase. Gusty winds are expected through Saturday, but will likely maximize Friday when the low reaches its peak depth. Wind speeds will be greatest in our northwestern locations, namely Inyo, Nye and Esmeralda Counties. A Wind Advisory will go into effect for these locations late Friday morning through the evening hours, with gusts up to 50 mph possible. Elsewhere across the CWA, gusty winds of 25-35 mph expected (outside of any thunderstorm influences). Speaking of thunderstorms, they will be the main story through the weekend. Caught between the offshore low and a ridge over the Central Plains, southerly flow is already advecting monsoonal moisture into our area. As this continues into Friday and Saturday, precipitation chances will increase. Today, storms will be more isolated, primarily along and southeast of I-15. With low-level moisture lagging the mid-level moisture to an extent, the sub-cloud layer will be relatively dry. This should temper the flash flood threat, but aid the severe wind potential. The latest SPC outlook highlights this as well, giving Clark County, Mohave County, and the Colorado River Valley a marginal risk of outflow winds over 58 mph. Convection is expected to wane around sunset before a complex of storms in central AZ moves into Mohave County tonight. By this time, cooler surface temps and increased low-level moisture will promote flash flood potential. With this potential in mind and the additional activity expected Friday and Saturday, opted to issue a Flash Flood Watch for Mohave County and the Colorado River Valley beginning tonight at 11pm. Tonight's convection will push north into southwestern UT through the night, eventually clearing the area. For Friday and Saturday, more widespread convection is anticipated across Lincoln, Clark and Mohave Counties. This is due to more favorable upper-level support and increased moisture. The coverage and intensity of storms shown in the 12z HREF support both a flash flood and severe threat. SPC has given most of our eastern CWA a marginal risk for severe winds, and WPC has most of the aforementioned counties in a slight risk of flash flooding. 3-hour probability-matched mean QPF values off the 12z HREF show potential for 2"+ in the most intense storms. Given this, opted to issue a Flash Flood Watch for Clark, Lincoln and southern Nye Counties from Friday afternoon through Saturday night. There is some heavy rain potential in areas such as the Mojave Preserve and far southeastern Inyo Counties, but confidence is lower. Storms will be most widespread during the daytime hours, but with upper-level support, convection will likely continue into the overnight hours. .LONG TERM...Sunday through Wednesday. By Sunday, the closed low moves inland and begins to scour out moisture. Looks like enough moisture will remain to support convection in the same locations, but rainfall intensity should be lower. If things trend upward, an extension of the flash flood watch may be warranted for some locations. Conditions dry out across the majority of the area on Monday as the low passes and drops PWATs below 1". Low chance (less than 25%) of lingering afternoon convection in northeast Mohave County, but otherwise we stay dry and relatively cool. Highs are forecast to be 5-10 degrees below normal Saturday through Wednesday, so once we get beyond the weekend storm chances, some pleasant conditions are in store! && .AVIATION...For Harry Reid...A period of active weather is likely through Saturday. Gusty southerly winds to 30kts, along with thunderstorm activity in the vicinity of the terminal, are possible later this afternoon and early evening. Model guidance shows a period of calmer conditions mid-to-late evening, followed by gusty southeast winds from distant thunderstorms affecting the field after 06Z. Conditions improve some by day-break, but additional thunderstorms with gusty winds are likely tomorrow afternoon and evening, and direct impacts on the field will be possible. For the rest of southern Nevada, northwest Arizona and southeast California...Active weather is expected across much of the region through at least Saturday. Through this afternoon and early evening, most of the convection is expected across northwest Arizona and the Colorado River Valley. There is the potential for gusty outflow winds to affect the Las Vegas Valley TAF sites after 06Z. Additional thunderstorms are likely across the eastern two- thirds of the region on Friday, any of which will be capable of producing gusty winds, heavy rainfall with reduced visibilities, and locally moderate to severe turbulence. Away from convective activity, gusty south to southwest surface winds are forecast area-wide through Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Stessman DISCUSSION...Woods AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 31, 8:13 PM PDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
813 PM PDT Thu Aug 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Dmg 1 SW Mesquite 36.80N 114.08W
08/31/2023 Clark NV Law Enforcement
Mesquite police reported a powerline down on
Hafen Lane at the intersection of Arrowhead.
0750 PM Tstm Wnd Dmg 2 N Mesquite 36.83N 114.07W
08/31/2023 Clark NV Public
Tree snapped in half.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:05 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 55 min |
| Aug 31, 6:20 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 40 min |
| Aug 31, 6:45 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 60 min |
| Aug 31, 6:56 PM PDT | Severe Thunderstorm Warning | VEF | Clark, Lincoln | 64 min |
| Sep 1, 2:23 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 52 min |
| Sep 1, 3:29 AM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Sep 1, 4:16 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 59 min |
| Sep 1, 5:03 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 6:15 AM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Sep 1, 6:39 AM PDT | Areal Flood Advisory | VEF | Clark | 2 hr |
| Sep 1, 7:07 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 12:05 PM PDT | Flash Flood Warning | VEF | Clark | 10 hr |
| Sep 1, 12:40 PM PDT | Flash Flood Warning | VEF | Clark | 6 hr |
| Sep 1, 1:25 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 1:30 PM PDT | Flash Flood Warning | VEF | Clark | 5 hr |
| Sep 1, 2:15 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 45 min |
| Sep 1, 2:44 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Sep 1, 2:58 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 32 min |
| Sep 1, 3:28 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 3 hr |
| Sep 1, 3:33 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 3:51 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 3 hr |
| Aug 31, 8:26 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 31, 9:25 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 31, 10:05 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 40 min |
| Sep 1, 12:25 AM PDT | Flash Flood Warning | VEF | Mohave | 4 hr |
| Sep 1, 12:52 AM PDT | Flash Flood Warning | VEF | Mohave | 4 hr |
| Sep 1, 1:18 AM PDT | Severe Thunderstorm Warning | VEF | Mohave | 57 min |
| Sep 1, 10:30 AM PDT | Flash Flood Warning | VEF | Mohave | 2 hr |
| Sep 1, 4:04 PM PDT | Flash Flood Warning | VEF | Mohave | 4 hr |
| Aug 31, 7:17 PM PDT | Flash Flood Warning | VEF | San Bernardino | 88 min |
| Sep 1, 3:42 AM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 1, 4:36 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 1, 1:37 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 38 min |
| Sep 1, 2:23 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 52 min |
| Sep 1, 2:33 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Sep 1, 2:52 PM PDT | Flash Flood Warning | VEF | Inyo | 99 min |
| Sep 1, 2:58 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 4 hr |
| Sep 1, 3:16 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 1, 4:13 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2023Flash Flood Warnings in Arizona, 2023Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.